Want to watch this video? Sign up for the course here. Or enter your email below to watch one free video.

Unlock This Video Now for FREE

This video is normally available to paying customers.
You may unlock this video for FREE. Enter your email address for instant access AND to receive ongoing updates and special discounts related to this topic.

We are now going to take a look at another abnormal heart rhythm that's called, bradycardia. This is a slow heartbeat generally of less than 60 beats per minute. It can be as slow as 40 beats per minute. Now, some people will have a slow heart rate depending on their level of fitness. Athletes often have a resting heart rate of, in the 40s, 45 beats per minute. So unless the patient's starting to show any signs of compromise, then clearly we would have managed that. But when a patient has bradycardia and it's not normal for them, then they will start to show signs of cardiogenic shock, and we must monitor that appropriately. Similarly, when we looked at the tachycardias, we need to establish whether the cause of the bradycardia is extrinsic, which could be examples of poisoning, for example, organophosphate poisoning, hypothermia, medications may cause bradycardias. Or we need to have a look to see if the cause of the bradycardia is intrinsic, for example, blockages at the atrioventricular node.

We can only establish this by carrying out an ECG and analysing the rhythm. If the cause of the bradycardia is extrinsic we'll see that we have a normal PQRST duration with a long TP segment. This could be caused by an excessive vagal tone and can be reversed by using drugs such as Atropine. Sometimes bradycardia can be caused by intrinsic factors where we have a fully functioning SA node, which will be firing off at its normal rate. However, only some of the signals are getting through the AV junction causing the slower ventricular rate to be the only one that we can detect when we feel for a patient's pulse. Now clearly, this will result in hypoperfusion and poor perfusion of the organs and eventually lead to death if not managed. To manage an extrinsic cause we would use Atropine at 500 micrograms which we can repeat up to a maximum of three milligrams and the dose intervals are every three to five minutes depending on the patient's response.

Atropine alone is unlikely to affect a third-degree heart block, for example. So we may need to consider pacing the patient using our defibrillator in its pacing function. To achieve transthoracic pacing, we need to apply our defib electrodes to the patient's chest in the traditional way and turn the defibrillator into the pacing function. We set the rate to 60 beats per minute, and we set the milliamps to 70. We start the pacing and we increase the milliamp voltage until we get capture and by capture, we mean that we get QRS function after the pacing spike. Once we've achieved capture, we increase the milliamps by up to five milliamps, so that we maintain that capture and we increase the rate until we start to see improvement in the patient's condition, remembering that pacing is uncomfortable and painful for the patient and Midazolam may be used as sedation.

If a defibrillator is not available, and the patient is in a compromised mental state, suffering from cardiogenic shock, then it is possible to deliver fist pacing, which is similar to the way that we deliver a precordial thump in a witnessed and monitored cardiac arrest. We deliver a thump to the sternum once every second until a defibrillator arrives to carry out the correct pacing technique. It's important to remember that in patients that have had heart transplants, the vagus nerve is detached from the heart and the heart rate is controlled by other methods, and Atropine is not indicated in patients in bradycardia who have had a heart transplant.